Dextromethorphan (known by the kids as Dex) has therapeutic and legitimate purposes and when used appropriately – it is a safe and effective ingredient found in more than 100 over-the-counter cough medicines that families have relied on for decades. But teens are now abusing it by taking it in extremely large quantities.
Cough medicine abuse happens when teens take extreme amounts—sometimes as much as 25 to 50 times the recommended dose—of cough medicine to get high. Teens are finding and sharing information about cough medicine abuse on the Internet, but what they aren’t telling each other is that this abuse can be very dangerous.
Kids use slang terms and IM abbreviations for everything. This form of over the counter drug abuse is no different. If you hear a teen talking about Dex, DXM, Skittles, Syrup, Tussin, Triple-C, and CCC, you might have a problem. Popular expressions for abusing the drug are Robo-tripping, Dex-ing, Robo-fizzing, and Skittling. Users are sometimes called “syrup heads” or “robotards.”
This issue hit home a few months ago when a teen close to my family decided to abuse cough syrup. While high on the drug, he robbed a convenience store with a plastic toy gun and is now dealing with the consequences of his actions. This is no joke and parents should take the signs seriously.
Julie Bermant, a pediatric nurse practitioner from Massachusetts
Blaise Brooks, an accountant from California
Christy Crandell, the California mother of a former cough-medicine abuser
Becky Dyer, a D.A.R.E. officer and deputy sheriff from Kansas
Hilda Morales, an educator from Texas
Take advantage of the information they’ve made available on the Five Moms website. Learn the signs and help keep a teen out of trouble. Without a doubt, they think because it’s not an illegal drug it can’t hurt them. It can.
Dextromethorphan is an anesthetic. If the teen takes enough of it, it produces a euphoric feeling, hallucinations, and depression of the central nervous system. There have been deaths associated with Dex abuse because similar to a heroin overdose, the body just forgets to breath.
The message, be proactive in the lives of the teens you love. Educate yourself and be aware of the trends in the youth culture. And above all else, talk to your kids.